First Time Blog

Hi Everyone.

I am a 67 year old COPD sufferer; mine started with a diagnosis of asthma 30 years ago after I started to wake up at night with a cough.

Yes I was a smoker, and could not stop, until the morning I was driving to work, coughing my heart up and trying to light my pipe at the same time, this is just silly I thought and put all my smoking kit in the door pocket and never touched it again, I am not saying how good I am, but how you need that extra kick to make you stop. The annoying part was my family took two weeks to notice I had stopped after nagging me for months.

The local GPs and the asthma clinic managed to control it quite well until the day an elderly gentleman rammed my car with his. Result a broken sternum, from that day on things went downhill. I started having breathless attacks for no reason and pain behind the breastbone, and found it harder and harder to breath. My GP changed my medication and got it reasonably under control but I found every bug seemed to seek me out. As a result of the insurance claim I saw a specialist in chest problems and he diagnosed COPD, In the last year I have had several admissions to the local hospital, my consultant has discovered the dreaded pseudomonas bug and try as hard as he does it won’t go away, I am now on nebulised antibiotics twice a day and things were going well until a Streptococcal bug attacked me, two weeks in hospital and now another two weeks recovering and I am slowly returning to normal.

The one thing that has slowed recovery, prednisolone, I was told to cut it down as I has been on large doses for over a year, but as I am sure most of you know cutting back is like smoking not easy, when I reach a certain level all is fine, one tablet less and the cough returns, and this time I must have pulled or torn something inside, very painful when coughing, so an increase in steroids again and try again over a longer period to reduce or even stop taking them.

5 Replies

oldestnewest
  • Hi moneal. Sorry to hear about your problems and I hope things improve in the new year.

  • Welcome moneal.

    So sorry you are having such difficulty, normally it is the responsibility of the GP to control the long term doses of steroids as in prednisolone and the controlled gradual reduced dose over a period of time. It can be dangerous if that gradual reduction is not done correctly.

    Please call the BLF Helpline when they re-open in the new year to seek further advice on this or contact NHS Direct.

    Stay safe. Take good care of yourself.

    I hope the new year brings you much improved health.

    Good wishes Zoee

  • am on steriorids regular u need to carry a blue card if u r in uk to say u r on steroids.

  • Hello and welcome Moneal. You have had a bit of a rough time lately. I hope you are well supported by your GP / practice nurse. Lots of information, friends and support here to for you and your family. Visit often. Wishing you a happy, healthy, breath easy 2013. Speak again soon. Marilyn x

  • Hi Moneal, welcome to the group. Sorry to hear your health is not so good. Hopefully it will improve in the new year,have a good rest of the day tommorrow is 2013. Best wishes

You may also like...